Breast Cancer Home > Xeloda and Hair Loss
There are several side effects of Xeloda, and hair loss appears to be one of them. Although some studies have not shown hair loss as a side effect of Xeloda, one clinical study did show that up to 6 percent of people who took Xeloda experienced hair loss. If you are taking Xeloda and hair loss occurs, talk to your healthcare provider. Some people have dealt with hair loss during chemotherapy by wearing scarves, caps, or hairpieces.
Xeloda and Hair Loss: An OverviewHair loss may be a common complaint in people taking Xeloda® (capecitabine). In one clinical study, hair loss was reported in up to 6 percent of people who took Xeloda. However, other studies have not shown hair loss to be a Xeloda side effect.
Hair loss is a common side effect of many chemotherapy drugs. This is because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, this can include hair cells.
When hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, eyelashes, eyebrows, face, arms, legs, underarms, and pubic area.
If you experience hair loss while taking Xeloda, talk with your healthcare provider. Also, there are some things other people have done in order to deal with hair loss. For example, some people who lose all or most of their hair choose to wear turbans, scarves, caps, wigs, or hairpieces. Others leave their head uncovered. Still others switch back and forth, depending on whether they are in public or at home with friends and family members. There are no "right" or "wrong" choices; do whatever feels comfortable for you.
(Click Chemotherapy and Hair Loss to learn other ways of dealing with hair loss, along with ways to care for your hair and scalp during chemotherapy.)